Nebraska, 2002

Tornado in Nebraska, August 24, 2002

August 24, 2002 · NWS CYS · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 24, 2:15 AM MST, 10 hours 34 minutes earlier.

Area forecast discussion, Aug 24, 2:15 AM MST, 10 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
315 AM MDT SAT AUG 24 2002

SHOWERS AND TSTMS REFUSE TO QUIT OVER EASTERN CWA TONIGHT AIDED
BY SHORTWAVE TROF RIDING ALONG LEFT FRONT QUAD OF UPPER JET.
WELL DEFINED BACK EDGE TO THE REMAINING PRECIP HAS FINALLY
DEVELOPED AND IS PUNCHING INTO PANHANDLE BUT WILL HAVE TO KEEP A
FEW SHOWERS IN THAT AREA THIS MORNING.  MODELS ALL SHOW THE MAIN
DYNAMICS SHIFTING INTO FAR EASTERN CWA BY THIS AFTERNOON AS WEAK
UPPER RIDGING BUILDS INTO WESTERN CWA.  AIR MASS WILL STILL BE
MOIST AND UNSTABLE OVER EASTERN CWA AND LOW LEVEL THETA-E RIDGE
POSITION BETTER THAN YESTERDAY...SO WILL CONTINUE FORECAST OF
SCATTERED AFTERNOON TSTMS.  SPC HAS EASTERN CWA IN SLIGHT RISK
WHICH LOOKS OK GIVEN SOME DIRECTIONAL SHEAR.  ONLY 20 PERCENT
POPS NEEDED IN WESTERN CWA THIS AFTERNOON.  AS OPPOSED TO TONIGHT
...THINGS SHOULD CLEAN UP FAIRLY QUICKLY SATURDAY EVENING EVEN
THOUGH LOW CLOUDS A POSSIBILITY OVER EASTERN CWA.  MODELS AGREE
IN RISING UPPER HEIGHTS AND DRIER AIR MASS SPREADING OVER CWA ON
SUNDAY.  AVN HINTS AT SOME RETURN FLOW OVER NEBRASKA PANHANDLE
TOWARD SUNDAY EVENING AND WILL INCLUDE LOW POP.  WILL ALSO KEEP
ISOLATED POPS FOR MONDAY AFTERNOON AND EVENING ALTHOUGH MOST OF
THIS WILL BE CONFINED TO PANAHNDLE.  COLD FRONT TUESDAY DOES NOT
LOOK QUITE AS STRONG AS IT EARLIER DID.  INTERESTING LOOKING AVN
120 HOUR PROG IN THAT IT LOOKS SO SIMILAR TO FRI EVENING ANALYSIS.

TEMPS WILL BE COOLER TODAY...THEN WARMER ON SUNDAY.

.CYS...
WY...NONE.
NE...NONE.

JLH

In the hours before

Special weather statement, Aug 24, 8:55 AM MST, 3 hours 54 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-241900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
955 AM MDT SAT AUG 24 2002

...SPOTTER ACTIVATION MAY BE NEEDED TODAY NEAR THE WYOMING NEBRASKA
BORDER AND EASTWARD...

ABUNDANT MOISTURE AND INSTABILITY WILL PREVAIL EAST OF THE LARAMIE
MOUNTAINS THROUGH THE WESTERN NEBRASKA PANHANDLE TODAY.  AN UPPER
LEVEL DISTURBANCE CURRENTLY OVER SOUTHEAST WYOMING WILL MOVE EAST OF
THE PANHANDLE AND SOUTH INTO COLORADO BY MID AFTERNOON.  THIS COULD
INHIBIT THE DEVELOPMENT OF STRONG THUNDERSTORMS AFTER THE DISTURBANCE
MOVES OUT OF THE AREA.

A FEW OF THE STORMS NEAR AND EAST OF A LINE FROM DOUGLAS TO
WHEATLAND TO BURNS MAY BECOME SEVERE.  THE PRIMARY THREATS WILL BE
DAMAGING WIND GUSTS AND LARGE HAIL.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR THE
LATEST INFORMATION AND FORECASTS.

&&
COX

WCJIN-WYSE-WYNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Dawes

When
August 24, 12:49 PM MST to 12:57 PM MST
Where
Dawes County, 10 mi S of Whitney
Rating
F0
Path length
0.2 mi
Path width
20 yd
Reported by
GENERAL PUBLIC
Coordinates
42.633, -103.250

Weak tornado briefly touched down.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2002Every state in 2002This day in weather historyThe tornado archive for Nebraska, 2002Warnings in Nebraska, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5314574.